Alert archive / Nevada / Flash Flood Warnings in 2017

Flash Flood Warning 31, NWS Elko, NV

September 12, 2017Lander County, Nye County, Nevada

NWS Elko, NV issued this flash flood warning at Sep 12, 2017, 3:27 PM PDT for Lander County, Nye County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2017, 3:27 PM PDT (22:27 UTC)
Expired
Sep 12, 2017, 6:30 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

Counties Lander County, NV, Nye County, NV

The radar

The Elko radar (KLRX), 180 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 3:30 PM PDTFLASH FLOOD17 S New Pass Summit, NVLANDER COUNTY SHERIFF'S OFFICE REPORTED FLASH FLOOD ON STATE ROAD 722 NEAR ELKHORN CANYON RD. JUNCTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WGUS55 KLKN 122227
FFWLKN
NVC015-023-130130-
/O.NEW.KLKN.FF.W.0031.170912T2227Z-170913T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
327 PM PDT TUE SEP 12 2017

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  South central Lander County in north central Nevada...
  Northwestern Nye County in south central Nevada...

* Until 630 PM PDT

* At 325 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to almost 2 inches of rain 
  has already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of south central
  Lander and northwestern Nye Counties.

Additional rainfall amounts of one half to one inch are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3930 11730 3916 11731 3902 11718 3896 11737
      3932 11752

$$

DLW
1 follow-up statement
015 
WGUS75 KLKN 130121
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
621 PM PDT TUE SEP 12 2017

NVC015-023-130130-
/O.EXP.KLKN.FF.W.0031.000000T0000Z-170913T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-Nye NV-
621 PM PDT TUE SEP 12 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LANDER AND NORTHWESTERN
NYE COUNTIES WILL EXPIRE AT 630 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3930 11730 3916 11731 3902 11718 3896 11737
      3932 11752

$$

91

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 4:40 AM PDT, 10 hours 47 minutes earlier.

Area forecast discussion, Sep 12, 4:40 AM PDT, 10 hours 47 minutes before
Area Forecast Discussion
National Weather Service Elko NV
440 AM PDT Tue Sep 12 2017

.SYNOPSIS...Showers and thunderstorms will increase in coverage
across central and northern Nevada today through Thursday as low
pressure along the California coast moves into the lower Great
Basin. A more fall- like weather pattern, including much cooler
temperatures and some lingering showers, will follow the passage
of a strong Pacific Northwest cold front later this week.

&&

.SHORT TERM...Today through Wednesday evening.
Expect more active weather through midweek as a cut- off low
along the California coast moves across the lower Great Basin on
Thursday. Moisture and instability continue to increase across
much of the CWA. Shortwave and initial northward push of moisture
triggered nocturnal convection early this morning across portions
of western, and central Nevada. Isolated to scattered wetter
storms will sprout this afternoon and early evening with areas of
nocturnal convection possible again tonight, and additional
showers and storms redeveloping on Wednesday. Model soundings
indicate some storms could produce locally gusty outflow winds and
heavy downpours due to a dry sub- cloud layer and PWs between
0.75 and 1.00 inch. Daytime temperatures will begin to cool down
as cloud cover and precipitation coverage expand. Highs today will
still be mainly in the 80s with one more 90 degree day possible
in a few locations. However, the downward slide will continue for
the rest of the week with highs on Wednesday slipping into the 70s
where cloud cover and showers are more extensive. Even cooler,
more fall-like readings are on the way by the end of the week.

.LONG TERM...Wednesday night through Monday

Closed low along the California coast gets entrained into the
westerlies as northeast Pacific trough digs into the West Coast
states. The closed low transitions to an open wave as it crosses
southern NV on Thursday. Best instability will be across the north
and central with drier stable air south of US 6 in advance of a
fairly strong cold front. Cold upper trough will be positioned
over the Great Basin Thursday night and Friday before moving
downstream over the weekend. Cool unsettled weather will last in
Friday night with scattered showers. Current guidance is showing
the possibility of freezing temperatures across many valleys
Saturday morning. The flow turns southwest Sunday night into
Monday ahead of another cold trough moving into the West Coast.

The long toasty summer is coming to an end with fall like weather
arriving this Friday and Saturday.

&&

.AVIATION...A short wave lifting northward will produce showers
with a few embedded -TSRA. This includes the TAF sites at KWMC and
KELY. The -SHRA/-TSRA will expand across northeast NV and impact
KEKO this afternoon and evening. Erratic winds to 30KT may occur
with collapsing storms. The general trend will be for diminishing
showers and storms after 00Z.

&&

.FIRE WEATHER...
Showers and wet thunderstorms will increase in coverage across
all FWZs of central and northern Nevada today through Thursday as
low pressure along the California coast moves into the lower Great
Basin. Widespread significant fire weather concerns should remain
minimal through midweek as relative humidities and synoptic winds
are not expected to exceed critical thresholds. However, cannot
rule out the possibility of a random, isolated event where a
lightning strike outside of a wet core starts a fire and is fanned
by outflow winds, or a storm with heavy rain passes over a burn
scar during the next couple of days.

A more fall-like weather pattern, including much cooler temperatures
and some lingering showers, will follow the passage of a strong
Pacific Northwest cold front on Friday. Highs on Friday will only
be in the 60s with minimum temperatures falling into the 30s by
Saturday morning with some of the normally cold spots dipping
below freezing.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

95/88/88/95

In the hours before

Special weather statement, Sep 12, 2:07 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Elko NV
207 PM PDT TUE SEP 12 2017

NVZ040-041-122145-
Northwestern Nye County NV-Northeastern Nye County NV-
207 PM PDT TUE SEP 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
245 PM PDT...

At 207 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Round Mountain, moving northeast at 10 mph.

Nickel size hail and wind gusts 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Table Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 11674 3873 11683 3897 11677 3885 11647
TIME...MOT...LOC 2107Z 207DEG 9KT 3874 11676

JRM
Special weather statement, Sep 12, 2:28 PM PDT, 59 minutes before
Special Weather Statement
National Weather Service Elko NV
228 PM PDT TUE SEP 12 2017

NVZ037-122215-
Southern Lander County and Southern Eureka County NV-
228 PM PDT TUE SEP 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
315 PM PDT...

At 227 PM PDT, Doppler radar was tracking a strong thunderstorm near
New Pass Summit, moving northeast at 10 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
New Pass Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3952 11759 3954 11752 3953 11749 3961 11748
      3962 11746 3964 11749 3968 11746 3971 11748
      3961 11726 3946 11751 3949 11760
TIME...MOT...LOC 2127Z 213DEG 8KT 3950 11752

JRM
Special weather statement, Sep 12, 2:52 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Elko NV
252 PM PDT TUE SEP 12 2017

NVZ037-122230-
Southern Lander County and Southern Eureka County NV-
252 PM PDT TUE SEP 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
330 PM PDT...

At 251 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Kingston, moving north at 5 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Railroad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3916 11739 3919 11749 3941 11746 3934 11720
TIME...MOT...LOC 2151Z 200DEG 6KT 3923 11740

JRM
Special weather statement, Sep 12, 2:55 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Elko NV
255 PM PDT TUE SEP 12 2017

NVZ037-122245-
Southern Lander County and Southern Eureka County NV-
255 PM PDT TUE SEP 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EUREKA COUNTY UNTIL
345 PM PDT...

At 255 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Eureka, moving northeast at 10 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central
Eureka County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3940 11626 3944 11633 3968 11613 3949 11596
TIME...MOT...LOC 2155Z 226DEG 10KT 3947 11622

JRM
Special weather statement, Sep 12, 3:09 PM PDT, 18 minutes before
Special Weather Statement
National Weather Service Elko NV
309 PM PDT TUE SEP 12 2017

NVZ035-122300-
White Pine County-
309 PM PDT TUE SEP 12 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WHITE PINE
COUNTY...

At 306 PM PDT, a strong thunderstorm was located 13 miles southeast
of McGill, moving north at 20 mph.

Winds of 30 to 40 mph and pea size hail are possible with this storm.

This storm will remain over mainly rural areas of east central White
Pine County County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3922 11445 3925 11468 3960 11465 3952 11429
TIME...MOT...LOC 2206Z 191DEG 18KT 3931 11455

DLW
Special weather statement, Sep 12, 3:10 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Elko NV
310 PM PDT TUE SEP 12 2017

NVZ035-122315-
White Pine County-
310 PM PDT TUE SEP 12 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WHITE PINE
COUNTY...

At 310 PM PDT, a strong thunderstorm was located 13 miles north of
Great Basin Nation, moving north at 20 mph.

Winds of 30 to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Sacramento Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3914 11443 3922 11445 3952 11429 3955 11405
      3910 11405
TIME...MOT...LOC 2210Z 191DEG 18KT 3920 11430

DLW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 6:54 AM PDTSpecial Weather StatementLKN66 min
Sep 12, 7:58 AM PDTSpecial Weather StatementLKN62 min
Sep 12, 9:37 AM PDTSpecial Weather StatementLKNWhite Pine38 min
Sep 12, 1:55 PM PDTAreal Flood AdvisoryLKNNye3 hr
Sep 12, 2:07 PM PDTSpecial Weather StatementLKN38 min
Sep 12, 2:11 PM PDTFlash Flood WarningLKNNye3 hr
Sep 12, 2:28 PM PDTSpecial Weather StatementLKNLander47 min
Sep 12, 2:52 PM PDTSpecial Weather StatementLKN38 min
Sep 12, 2:55 PM PDTSpecial Weather StatementLKNEureka50 min
Sep 12, 3:09 PM PDTSpecial Weather StatementLKNWhite Pine51 min
Sep 12, 3:10 PM PDTSpecial Weather StatementLKN65 min
Sep 12, 3:40 PM PDTSpecial Weather StatementLKN50 min
Sep 12, 4:29 PM PDTSpecial Weather StatementLKN61 min

Nearby

Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.